Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Cheyenne, WY

July 2, 2017Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2017, 5:05 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 5:05 PM MDT (23:05 UTC)
Expired
Jul 2, 2017, 5:45 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS55 KCYS 022305
SVRCYS
NEC165-WYC027-022345-
/O.NEW.KCYS.SV.W.0053.170702T2305Z-170702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
505 PM MDT SUN JUL 2 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Extreme Northwestern Sioux County in the Panhandle of Nebraska... 
  Southeastern Niobrara County in east central Wyoming...

* Until 545 PM MDT

* At 504 PM MDT, a severe thunderstorm was located 16 miles west of
  Montrose, or 23 miles northeast of Lusk, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Sioux and southeastern Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10384 4282 10395 4290 10416 4301 10414
TIME...MOT...LOC 2304Z 277DEG 15KT 4294 10406 

HAIL...1.25IN
WIND...60MPH
 
$$

Emanuel
2 follow-up statements
138 
WWUS55 KCYS 022331
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
531 PM MDT SUN JUL 2 2017

WYC027-022340-
/O.CAN.KCYS.SV.W.0053.000000T0000Z-170702T2345Z/
Niobrara WY-
531 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4300 10384 4282 10395 4287 10404 4299 10402
TIME...MOT...LOC 2330Z 287DEG 14KT 4289 10394 

$$

NEC165-022345-
/O.CON.KCYS.SV.W.0053.000000T0000Z-170702T2345Z/
Sioux NE-
531 PM MDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN SIOUX COUNTY...

At 530 PM MDT, a severe thunderstorm was located 10 miles west of
Montrose, or 27 miles east of Lusk, moving east at 15 mph.

HAZARD...Half dollar size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
far northwestern Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10384 4282 10395 4287 10404 4299 10402
TIME...MOT...LOC 2330Z 287DEG 14KT 4289 10394 

HAIL...1.25IN
WIND...<50MPH
 
$$

Emanuel
274 
WWUS55 KCYS 022345
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
545 PM MDT SUN JUL 2 2017

NEC165-022354-
/O.EXP.KCYS.SV.W.0053.000000T0000Z-170702T2345Z/
Sioux NE-
545 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX COUNTY WILL
EXPIRE AT 545 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4300 10384 4282 10395 4287 10404 4299 10402
TIME...MOT...LOC 2344Z 277DEG 15KT 4288 10387 

$$

Emanuel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:37 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 3:37 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
337 PM MDT Sun Jul 2 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 335 PM MDT Sun Jul 2 2017

Current KCYS radar loop shows thunderstorms developing near the
Pine Ridge from north of Lusk southeast towards Alliance Nebraska
this afternoon. A stalled frontal boundary, which stretches from
far eastern Wyoming into central Nebraska, is responsible for
this activity so far where the ample moisture is located.
Generally, these thunderstorms have been weak and lacking in
structure. However, a weak disturbance aloft is forecast to push
into eastern Wyoming this evening, and may enhance convection
across the eastern Plains into tonight along with 0-6km shear.
Models have been trending slower with the disturbance today, which
makes sense given its current location based on watervapor
imagery. Combined with high cirrus clouds moving into the area,
this may limit thunderstorms from becoming strong to severe across
western Nebraska. The best chance for strong to locally severe
thunderstorms will be east of a line from Chadron to Sidney
Nebraska.

Models indicate the upper level disturbance stalling over the
Dakotas and central Nebraska on Monday, and moving slowly eastward
on Tuesday. Can not rule out some showers and thunderstorms east
of Interstate 25 during the afternoon and evening hours. However,
no strong or severe thunderstorms are expected at this time. Most
of the area will be dry outside of the mountains. High temperatures
will be similar compared to today with afternoon readings in the
80's to low 90's, with western Nebraska likely a few degrees
cooler due to the location of the disturbance. Tuesday will be
similar to Monday, but a few degrees warmer as the strong upper
level high begins to develop to the southwest. Model soundings do
indicate the potential for a few thunder-showers to develop along
the Laramie Range and move eastward towards western Nebraska
before dissipating in the afternoon. Added 15 to 20 percent POP
since most models show a surface convergence boundary near the
I-25 corridor Tuesday afternoon. Any activity on Tuesday should
not be intense due to warmer air aloft.

.LONG TERM...Wednesday through Saturday

A strong upper-level ridge centered over the 4 Corners region will
promote a very warm, and generally dry period of weather thru most
of next week. The models are in good agreement w/ H7 temps ranging
from +14 to +18 deg C. This, combined w/ strong subsidence beneath
the ridge should yield widespread highs in the 90s, perhaps closer
to 100 F over the lower elevations from east central Wyoming, into
the western Nebraska Panhandle. Consensus MOS guidance appears too
low in this pattern, so will favor a high temperature forecast 3-5
degrees warmer than national blended models suggest. Precipitation
chances should remain fairly low outside of the mountains for much
of the period. However, better chances for more widespread showers
and storms may arrive by Fri and/or Sat as ridging aloft begins to
flatten somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1212 PM MDT Sun Jul 2 2017

VFR prevails. Isolated showers and thunderstorms are possible late
this afternoon through early evening, but overall coverage appears
too limited to say w/confidence which terminals will have the best
chance of experiencing convection. That said, VCTS wording was not
included w/ this TAF issuance. Thunderstorms may be accompanied by
brief MVFR conditions, small hail and gusty/erratic surface winds.

&&

.FIRE WEATHER...
Issued at 236 PM MDT Sun Jul 2 2017

Fire Weather concerns will be low through the middle of the week,
primarily due to relatively light winds across the area. Relative
humidities will be lowest across southeast Wyoming with daytime
minimums between 10 to 15 percent, mainly along and west of
Interstate 25. A slight chance of thunderstorms is expected each
afternoon, with the best potential this afternoon and into this
evening east of the Laramie Range. Very warm temperatures with low
chances of precipitation are expected for late this week as a
strong high pressure builds over the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 2, 4:04 AM MDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
404 AM MDT Sun Jul 2 2017

WYZ101>119-031200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the southeast
Wyoming mountains and eastern plains late this afternoon and early
this evening. Gusty winds may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the southeast Wyoming mountains and along the
Cheyenne Ridge.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-031200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the western
Nebraska Panhandle late this afternoon and this evening. A few
thunderstorms may become strong to severe containing large hail
and damaging winds. Areas from Chadron to Sidney will be best
positioned to see these stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the central and southern Nebraska Panhandle.

.Spotter information statement...

Spotter activation may be necessary later this afternoon and
evening for the western Nebraska Panhandle.

In the hours before

Special weather statement, Jul 2, 4:16 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT SUN JUL 2 2017

NEZ021-055-022245-
Cheyenne NE-Morrill NE-
416 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
EXTREME SOUTH CENTRAL MORRILL COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Court House And Jail Rocks, or 24 miles northwest of
Sidney, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Morrill Counties.

LAT...LON 4146 10328 4150 10314 4136 10297 4131 10316
TIME...MOT...LOC 2215Z 311DEG 17KT 4144 10319

Emanuel
Special weather statement, Jul 2, 4:34 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
434 PM MDT SUN JUL 2 2017

NEZ055-022315-
Cheyenne NE-
434 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY
UNTIL 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dalton, or 18 miles northeast of Sidney, moving east at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10261 4134 10288 4143 10287 4139 10261
TIME...MOT...LOC 2233Z 280DEG 7KT 4138 10282

Emanuel
Special weather statement, Jul 2, 4:54 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT SUN JUL 2 2017

WYZ102-022345-
Niobrara County WY-
454 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Redbird, or 23 miles northeast of Lusk, moving
north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4325 10412 4310 10405 4304 10405 4293 10408
      4295 10421
TIME...MOT...LOC 2254Z 195DEG 12KT 4300 10411

Emanuel
Special weather statement, Jul 2, 5:03 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Sun Jul 2 2017

WYZ110-030115-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
503 PM MDT Sun Jul 2 2017

Gusty outflow winds around 55 mph from collapsing showers will
occur between Laramie and Rawlins. This includes Interstate 80
between mile markers 240 and 285. Persons traveling along this
stretch of Interstate 80 should be alert for sudden wind gusts
over short distances.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Jul 2, 4:16 PM MDTSpecial Weather StatementCYSCheyenne29 min
Jul 2, 4:34 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 2, 5:22 PM MDTSpecial Weather StatementCYSCheyenne38 min
Jul 2, 5:47 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 2, 5:51 PM MDTSpecial Weather StatementCYSSioux39 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningCYSSioux19 min
Jul 2, 5:58 PM MDTSevere Thunderstorm WarningCYSCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.